PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - August 2013

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

Zoloft and Tinnitus

Hi Barry,

My doctor has prescribed Zoloft  50 mgs for me to take before bedtime for my anxiety and tinnitus of which now I have in both my ears!  I have very little hearing left in my right ear and I can hear 80 decibels in my left ear. I wear a hearing aid in that ear.  The tinnitus is so loud and disturbing to me in both my ears. I have tried other medications but they haven't helped me. I was taking long Lasting Gravol 100 mgs at night as it made me sleep but I can’t take that all the time. I have had horrific Vertigo Attacks that lasted hours. I am a mess. I have been suffering with Meniere’s Disease now for 28 years. Can you give me your comments on Zoloft? I have read good reviews and of course bad reviews. I shall await your reply.

Thank You, Bev

Dear Bev,

I am not a big fan of SSRI antidepressants of which Zoloft is one. SSRI is an acronym for Selective Serotonin Re-uptake Inhibitors and is the main class of antidepressants prescribed today. Serotonin is a neurotransmitter responsible for feelings of well-being, calmness, relaxation and confidence. They may be helpful for many people with severe clinical depression but I believe they are seriously overprescribed and less helpful than many people think. There are two main objections I have to this class of drugs:

1 - They can cause or worsen tinnitus in many people. This does not always happen, and hopefully it will not happen to you, but it is a common occurrence. Tinnitus is listed as a frequent side effect for all SSRI antidepressants.

2 - The way these drugs work is they keep serotonin active in the brain longer than it normally would be. When this occurs, the brain is fooled into thinking there is plenty of serotonin available and ceases production of more. The result is a serious dependency on the drug. It becomes so necessary that when people try to quit, they essentially crash and have horrible, sometimes even suicidal thoughts. Most people who use these drugs for longer than a short period of time end up completely dependent on them and can never stop using them.

Having said all the above, it could be that Zoloft will be helpful for you. I do believe, however, that you should investigate other options before beginning using it. You may want to read a complete discussion on alternatives to SSRIs in our article Tryptophan, Serotonin and Tinnitus.

If you decide to use Zoloft, I wish you good luck and hope it will be helpful. However, please remain alert to the potential of increased tinnitus and discontinue usage at the first sign of an increase.

Wishing you quiet times, Barry Keate

Sleeping Better with Tinnitus

Hi Barry,

I have received your latest Sleep Formula and have now used it for four nights.  It is very effective in putting me to sleep, but my over active bladder doesn't allow me to sleep more than 3-4 hours at a time.  I am concerned about the 10 mg dosage. I had been taking 2 mg of a Melatonin product sold by Walgreens.  I saw a TV show several months ago featuring an MD who was a supporter of Melatonin, but cautioned against taking too high a dosage.  He recommended not more than 2 mg.  I realize that your product is time released, so is that why you suggest a higher dosage?

I’d like to relate something that you may find very interesting having just used your sleep product four nights:  In addition to both subject and objective Tinnitus, I have severe Middle Ear Myoclonus.  I have it throughout the night, and it is always present upon awakening.  For the past couple of years this has been occurring every afternoon or evening, and will usually last 4-5 hours. The middle ear tendons have been striking my eardrums, sometimes, at the rate of over 200 times a minute. Since taking your Tinnitus Sleep Formula I have been free of this condition. A day or two could be coincidence, but four?

I would appreciate your reply re the dosage.  Greatly appreciate your wonderful newsletter.  It is just possibly the best source of up to date info on tinnitus to be found anywhere.

Wishing YOU quiet times. Blessings! Doug C.

Dear Doug,

Thank you for your question and I'm very happy you have been sleeping better and your myoclonus is improved. As you know, myoclonus is a brief, involuntary twitching of a muscle or a group of muscles, in your case, tendons of the middle ear.

As to dosage, we have studied and reviewed our  Arches Tinnitus Sleep Formula for over a year before bringing it to market. As part of our due diligence we hired an FDA approved poison control and adverse event reporting facility to review all clinical data on melatonin. The report was prepared by two doctors of pharmacology who have extensive experience in adverse events. They found only minimal adverse events that happen very infrequently and report that adverse events for melatonin "...are small in number and infrequently reported in relationship to the number of consumers who utilize such substances."

They also looked at reports on people who used 20 mg melatonin, double the dosage provided in Arches Tinnitus Sleep Formula, and could find no additional adverse event reports than for those taking a lower dose. Please be assured that 10 mg melatonin is a safe and effective dose.

Wishing you quiet times, Barry Keate

Fullness of the Ear and Tinnitus

Dear Barry,

My problem started with the feeling of full ears - mostly in left and the ringing started off and on in my left ear.  The weather also plays a big part in the fullness and volume in my ear and I get sinus headaches.  My ENT doctor said all is well.  Is Arches a good fit, considering I have tried the medicine every day for 7 bottles.  I also wear a mouth guard.

Thank you, P.K.

Dear P.K,

Thanks for your question and your purchase of our product. Arches Tinnitus Formula may not be the right product for you. By mentioning a mouth guard, you tell me that you have TMJ dysfunction. The Temporomandibular joint is where the jaw hinges into the skull. If this is damaged or out of line, it can cause tinnitus and fullness in the ears. There are many treatment options beyond using a mouth guard. The great majority of them are painless and non-invasive.

If seven bottles of our Tinnitus Formula has not produced a noticeable improvement, I suggest you discontinue. You may want to visit a TMJ specialist. There is a link in the article to these specialists and a way to find one in your geographical area.

There may be a secondary influence as well. Your discussion of weather playing a big part may indicate Eustachian tube dysfunction (ETD) where the Eustachian tube is blocked. Changes in atmospheric pressure will affect EDT. You mention an ENT said all is well. I would also get a second opinion and ask the ENT to look closely at your Eustachian tube. Typical treatment for this is a prescription nose spray, such as Flonase, and an antihistamine, when appropriate.

Wishing you quiet times, Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.